Queueing Systems

, Volume 19, Issue 4, pp 361–376 | Cite as

Discrete time queues with delayed information

  • Eitan Altman
  • Daniel Kofman
  • Uri Yechiali


We study the behavior of a single-server discrete-time queue with batch arrivals, where the information on the queue length and possibly on service completions is delayed. Such a model describes situations arising in high speed telecommunication systems, where information arrives in messages, each comprising a variable number of fixed-length packets, and it takes one unit of time (a slot) to transmit a packet. Since it is not desirable to attempt service when the system may be empty, we study a model where we assume that service is attempted only if, given the information available to the server, it is certain that there are messages in the queue. We characterize the probability distribution of the number of messages in the queue under some general stationarity assumptions on the arrival process, when information on the queue size is delayedK slots, and derive explicit expressions of the PGF of the queue length for the case of i.i.d. batch arrivals and general independent service times. We further derive the PGF of the queue size when information onboth the queue length and service completion is delayedK=1 units of time. Finally, we extend the results to priority queues and show that when all messages are of unit length, the rule remains optimal even in the case of delayed information.


Discrete time queues delayed information 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. Altman and G. Koole, Control of a random walk with noisy delayed information, Syst. Control Lett. 24 (1995) 207–213.Google Scholar
  2. [2]
    E. Altman and G. Koole, Stochastic scheduling games with Markov decision arrival processes, J. Comp. Math. Appl., 3rd special issue on Differential Games (1993) 141–148.Google Scholar
  3. [3]
    E. Altman and P. Nain, Closed-Loop control with delayed information, Perform. Eval. Rev. 20 (1992) 193–204.Google Scholar
  4. [4]
    E. Altman and S. Stidham, Optimality of monotonic policies for two-action Markovian decision processes, submitted to Queueing Systems.Google Scholar
  5. [5]
    D. Artiges, Optimal routing into two heterogeneous service stations with delayed information, to appear in IEEE-AC.Google Scholar
  6. [6]
    J.S. Baras, D.-J. Ma and A.M. Makowski, K competing queues with geometric service requirements and linear costs: the μc rule is always optimal, Syst. Control Lett. 6 (1985) 173–180.Google Scholar
  7. [7]
    R.E. Barlow and F. Proschan,Statistical Theory of Reliability and Life Testing (Holt, Rinehart and Winston, Reading, MA, 1975).Google Scholar
  8. [8]
    F. Baccelli and A.M. Makowski, Queueing models for systems with synchronization constraints. Proc. IEEE 77, special issue on Dynamics of Discrete Event Systems, ed. L. Ho (1989) 138–161.Google Scholar
  9. [9]
    O.J. Boxma, Workloads and waiting times in single-server systems with multiple customer classes, Queuing Systems 5 (1989) 185–214.Google Scholar
  10. [10]
    O.J. Boxma and W.P. Groenendijk, Waiting times in discrete-time cyclic-server systems, IEEE Trans. Commun. 36 (1988) 164–170.Google Scholar
  11. [11]
    D.R. Cox and W.L. Smith,Queues (Methuen, London, 1961).Google Scholar
  12. [12]
    S.W. Fuhrmann and R.R. Cooper, Stochastic decomposition in the M/G/1 queue with generalized vacations, Oper. Res. 33 (1985) 1117–1129.Google Scholar
  13. [13]
    H. Takagi,Queueing Analysis, Vol. 3: Discrete-Time Systems (North-Holland, 1993).Google Scholar
  14. [14]
    Y. Takahashi and O. Hashida, Delay analysis of discrete-time priority queue with structured inputs, Queueing Systems 8 (1991) 149–164.Google Scholar
  15. [15]
    Y. Takahashi and O. Hashida, Correction to our paper: Delay analysis of discrete-time priority queue with structured inputs, Queueing Systems 13 (1993) 449–450.Google Scholar
  16. [16]
    R.W. Wolff, Poisson arrivals see time averages, Oper. Res. 30 (1982) 223–231.Google Scholar

Copyright information

© J.C. Baltzer AG, Science Publishers 1995

Authors and Affiliations

  • Eitan Altman
    • 1
  • Daniel Kofman
    • 2
  • Uri Yechiali
    • 3
  1. 1.INRIASophia-AntipolisFrance
  2. 2.Département RéseauxE.N.S.T.Paris Cedex 13France
  3. 3.Department of Statistics and Operations ResearchTel-Aviv UniversityTel-AvivIsrael

Personalised recommendations